Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2004, 5:32 PM EDT for Giles County, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 5:32 PM EDT (21:32 UTC)
- Expired
- May 26, 2004, 6:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Giles County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
912
WUUS51 KRNK 262132
SVRRNK
VAC071-262215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT WED MAY 26 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 615 PM EDT
* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR WHITE GATE...OR ABOUT 7 MILES WEST OF POPLAR
HILL...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BANE BY 540 PM EDT
EGGLESTON BY 550 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3731 8092 3732 8079 3732 8044 3727 8052
3725 8064 3716 8085 3719 8085 3720 8087
3719 8090 3724 8096 3729 8096
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:25 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 26, 4:25 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT WED MAY 26 2004
.SHORT TERM (THROUGH FRIDAY)...
QUICK UPDATE TO ADD NW NC MTNS TO SEVERE THUNDERSTORM WATCH UNTIL 10
PM.
S/WV MCS MOVING THRU KY/WV THIS AFTN WILL IMPACT SE WV THIS EVENING
AND THE REST OF THE MTNS LATER THIS EVENING. THIS SYSTEM IS
ENTERING A VERY MOIST AND UNSTABLE ATMOS. LOW LEVEL MOISTURE
TRANSPORT AND JET DYNAMICS HIGHEST WEST OF THE BLUE RIDGE AND IS
SCHEDULED TO WEAKEN AS IT PASSES OVER THE MTNS. MAIN THREAT WILL BE
DAMAGING WINDS WITH SOME STORMS PRODUCING LARGE HAIL. SIMILAR SETUP
AS YESTERDAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SE WV
AND VA COUNTIES WEST OF THE BLUE RIDGE TO INCLUDED ROANOKE AND S
SHENANDOAH VALLEYS THIS EVENING. FLOOD WATCH IS ALSO IN EFFECT FOR
SE WV AND THE MTN EMPIRE TONIGHT. ANOTHER WEAKER SYSTEM IS BEHIND
THIS EVENING MCS. THIS SYSTEM TO BRING MORE RAIN TO THE AREA THAT
DOES NOT NEED IT. AS IT APPROACHES RNK WESTERN CWA...IT SHOULD
TRACK MORE TO THE SE AND INTO NW NC MTNS BY 12Z. THU...SIMILAR TO
WED AS DIFFLUENCE AND JET STREAK DEVELOPING ANOTHER DISTURBANCE TO
TRACK THRU THE REGION. AGAIN LOW LEVEL MOISTURE AND AN UNSTABLE
ATMOS TO KEEP THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
FRI..VORT AXIS OVER THE REGION BUT JET STARTING TO PULL
NORTH...COULD SEE ANOTHER ROUND OF STRONG STORMS TRANSIT THE AREA.
MAX TEMPS LOOKING MORE SEASONABLE (MID 70S TO MID 80S) WITH MORE
CLOUD AND RAIN PROJECTED. SOME AREAS OUT EAST MAY SEE A LITTLE
MORE SUN THAN THE MTNS AND COULD GO ABOVE NORMAL...BUT NO
TEMPERATURES RECORDS TO BE BROKEN. OVERNIGHT TEMPS RUNNING MILD TO
MUGGY IN THE UPPER 50S TO UPPER 60S.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
PASSING WAVE FRIDAY WILL HELP DRAW FRONT THRU MOST OF THE AREA FOR
THIS WEEKEND. GFS SUGGESTING FRONTAL BOUNDARY TO STALL ACROSS
SOUTHERN CWA NEAR THE VA/NC BORDER. THIS STALLING FRONT IS
CLIMOLOGICALLY SOUND. AN UPPER LEVEL DISTURBANCE CURRENTLY IN SW
USA COULD TRACK ALONG THIS BOUNDARY FRIDAY NIGHT INTO SATURDAY.
WILL KEEP BEST CHANCE POPS WITH TSRA ALONG THE VA/NC BORDER FRIDAY
NIGHT AND SATURDAY. SUNDAY...BOUNDARY STARTS TO RETREAT NORTH IN
THE WEST. THE EAST WITH E/SE FLOW DOES NOT LOOK TO BREAK OUT UNTIL
MONDAY. LOOKING MORE STABLE WITH WEDGE SO HAVE REMOVED TSRA FROM
N/NE CWA THIS WEEKEND. NEW FRONT APPROACHES THE REGION ON TUESDAY
EXITING WEDNESDAY. TEMPERATURE WILL ACTUALLY FALL BELOW NORMAL THIS
WEEKEND THEN MODERATE TO NEAR NORMAL EARLY NEXT WEEK. TUESDAYS
FRONT WILL THEN BRING TEMPERATURE BACK BELOW NORMAL.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR
NCZ001>002...NCZ018.
VA...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR
VAZ007-009>020...VAZ022>023.
VA...FLOOD WATCH UNTIL 5AM THURSDAY FOR VAZ007-009>011.
WV...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR WVZ042>045.
WV...FLOOD WATCH UNTIL 5AM THURSDAY FOR WVZ042>045
RCSHazardous weather outlook, May 26, 6:23 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 623 AM EDT WED MAY 26 2004 VAZ007-009>011-WVZ042>045-271100- BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA- SUMMERS WV-TAZEWELL VA- 623 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING WINDS ARE THE GREATEST THREAT...BUT HAIL IS ALSO POSSIBLE. THERE IS ALSO A THREAT OF HEAVY RAINFALL WITH THESE STORMS...PARTICULARLY IF ANOTHER LARGE AREA OF THUNDERSTORMS DEVELOPS IN KENTUCKY AND MOVES EASTWARD INTO THE REGION LATE THIS AFTERNOON OR OVERNIGHT. FLASH FLOOD GUIDANCE IS STILL LOW...JUST 1.5 TO 2 INCHES OF RAIN IN LESS THAN 3 HOURS COULD CAUSE FLASH FLOODING. THE FLOOD WATCH FOR FLASH FLOODING HAS BEEN EXTENDED THROUGH 5:00 AN THURSDAY MORNING. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING. NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-271100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA- CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA- HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC- WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 623 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING WINDS ARE THE GREATEST THREAT...BUT HAIL IS ALSO POSSIBLE. THESE STORMS WILL ALSO PRODUCE HEAVY DOWNPOURS...AND LOCALIZED FLOOD PROBLEMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING. JJ
In the hours before
Special weather statement, May 26, 12:45 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT WED MAY 26 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-262256- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1245 PM EDT WED MAY 26 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST VIRGINIA AND KENTUCKY THIS AFTERNOON AS ANOTHER UPPER DISTURBANCE MOVES EAST ACROSS THE OHIO VALLEY. THESE STORMS WILL SPREAD EAST INTO THE CENTRAL APPALACHIANS LATE IN THE DAY AND TONIGHT. UPPER LEVEL WINDS HAVE STRENGTHENED...AND SOME OF THESE STORMS WILL LIKELY PRODUCE DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DS
Special weather statement, May 26, 4:52 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 452 PM EDT WED MAY 26 2004 VAZ007-010-WVZ042-262130- BLAND-MERCER-TAZEWELL- 452 PM EDT WED MAY 26 2004 ...A STRONG THUNDERSTORM WITH SMALL HAIL AND DANGEROUS LIGHTNING... A STRONG THUNDERSTORM...WITH SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAINS...WAS MOVING THROUGH EASTERN TAZEWELL COUNTY AT 450 PM EDT. THE STORM WILL BE AFFECTING MERCER AND BLAND COUNTIES THROUGH 530 PM EDT. WITH THE GROUND SATURATED IN SOME LOCATIONS...THE BRIEF DOWNPOURS OF RAIN WILL LIKELY CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. CL
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:50 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax | 25 min |
| May 26, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 22 min |
| May 26, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 16 min |
| May 26, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 41 min |
| May 26, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 45 min |
| May 26, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| May 26, 7:20 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 40 min |
| May 26, 7:46 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 29 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.